Alabama, 2014

Tornadoes and Damaging Winds in Alabama, October 13, 2014

October 13, 2014 · NWS BMX · 27 events in 12 counties and zones

A very dynamic upper level short wave trough moved through the Lower Mississippi Valley region and produced widespread severe weather across central Alabama. Two rounds of severe weather impacted the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A very dynamic upper level short wave trough moved through the Lower Mississippi Valley region and produced widespread severe weather across central Alabama. Two rounds of severe weather impacted the region. Severe thunderstorms developed during the afternoon heating with another round of severe thunderstorms along a slow moving QLCS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 13, 11:26 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 13, 11:26 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT MON OCT 13 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

CURRENT WATER VAPOR IMAGERY INDICATES AN AMPLIFIED UPPER LEVEL
TROUGH PIVOTING ACROSS THE SOUTHERN PLAINS INTO THE NORTHWESTERN
GULF OF MEXICO. LOW TO MID-LEVEL WINDS WERE FROM THE SOUTH TO
SOUTHWEST FROM THIS MORNINGS 12Z BMX SOUNDING AND THIS FLOW WILL
CONTINUE TO ADVECT IN WARM MOIST AIR AHEAD OF THE AMPLIFIED
TROUGH. THE FIRST THING OF NOTE THIS MORNING IS THAT THE LINE OF
SHOWERS AND STORMS IS ALREADY A COUPLE HOURS AHEAD OF THE FASTEST
HI-RES MODELS. THIS LINE OF STRONG TO SEVERE STORMS ARE QUICKLY
APPROACHING THE MISSISSIPPI RIVER AT THIS TIME.
THEREFORE...EXPECT THIS LINE WILL MOVE IN A BIT QUICKER THAN
PREVIOUSLY FORECAST AND WILL MOST LIKELY BE KNOCKING ON OUR
DOORSTEPS IN THE 22-01Z TIMEFRAME. THEREFORE...ADJUSTED TIMING UP
BY A COUPLE OF HOURS IN THE FORECAST GRIDS. THERE IS STILL SOME
UNCERTAINTY WITH THE SPEED OF THE LINE AS THE UPPER LEVEL FLOW
BECOMES MORE MERIDIONAL LATER TODAY. THIS COULD ACT TO SLOW THE
LINE DOWN SOME BUT CURRENT TRENDS SUGGEST A FASTER EVOLUTION.

THE LOW LEVEL JET WILL INCREASE TO AROUND 50KTS JUST AHEAD OF THE
LINE WITH 0-1KM SRH VALUES OF 200-300 M2/S2. MOST OF THE MODELS
SUGGEST THE BEST DYNAMICS WILL OCCUR IN THE VICINITY OF THE LINE
AND WILL HAVE TO WATCH FOR ISOLATED CELLS JUST AHEAD OF THE LINE
AND ANY BOWING SEGMENTS ALONG THE LINE FOR THE POTENTIAL FOR
TORNADOES. EXPECT CONVECTION WILL FIRE WELL AHEAD OF THE LINE THIS
AFTERNOON WITH THE WARM AIR ADVECTION ACROSS THE AREA. NOT AS
CONFIDENT WITH THE SEVERE WEATHER POTENTIAL WITH THESE CELLS AS
SHORT RANGE MODELS DIFFER GREATLY ON THE AMOUNT OF INSTABILITY AND
LOW LEVEL FORCING THIS AFTERNOON. CLOUD COVER THIS MORNING HAS PUT
A HAMPER ON THE AMOUNT OF INSTABILITY. SURFACE WINDS ARE BACKED
ACROSS THE FORECAST AREA AND WILL CONTINUE TO MONITOR THIS FOR THE
POTENTIAL FOR EVEN HIGHER LOW LEVEL HELICITY VALUES. LOOKING AT
RADAR...THERE ARE A FEW SHOWERS AND STORMS ALREADY DEVELOPING ALONG
THE GULF COAST PUSHING NORTHWARD. OVERALL...THE MAIN THREAT LOOKS
TO BE ALONG AND JUST AHEAD OF THE SQUALL LINE BUT THE CELLS THAT
DEVELOP THIS AFTERNOON WILL NEED TO BE MONITORED FOR SOME ROTATION.

HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA. NORTHWESTERN PORTIONS OF CENTRAL ALABAMA HAVE ALREADY
EXPERIENCED APPRECIABLE RAINFALL YESTERDAY AND EXPECT THE
CONTINUATION OF HEAVY RAINFALL TONIGHT WILL CREATE THE POSSIBILITY
OF FLASH FLOODING ACROSS THE NORTHWEST WITH LOCALIZED FLOODING
ELSEWHERE. PW VALUES WILL INCREASE TO NEAR 2 INCHES WHICH IS NEAR
THE 99TH PERCENTILE FOR MID-OCTOBER. FOR THE FORECAST...HAVE
AROUND 2-3 INCHES OF RAIN ACROSS THE AREA WITH 1-HOUR FLASH FLOOD
GUIDANCE VALUES LESS THAN 2 INCHES IN THE AREA OF THE FLASH FOOD
WATCH.

MODELS INDICATE THAT THE SQUALL LINE BECOMES LESS DEFINED AS IT
BEGINS TO MOVE EAST OF THE I-65 CORRIDOR. MOST OF THE MODELS
INDICATE THAT THE CONVECTIVE ACTIVITY IN THE WARM AIR ADVECTION
WILL CUT OFF MOISTURE TRANSPORT TO THE LINE CAUSING THE SQUALL
LINE TO BECOME LESS DEFINED AS IT MOVES TO THE EAST. THE COLD
FRONT WILL NOT MOVE THROUGH UNTIL LATER IN THE MORNING ON TUESDAY
AND SHOWERS AND STORMS WILL CONTINUE TO BE POSSIBLE ALONG THE
FRONT BUT SEVERE WEATHER IS NOT ANTICIPATED WITH THE ATMOSPHERE
BEING WORKED OVER.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

MOSTLY VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS AT THIS TIME.
SHOWERS AND STORMS ARE DEVELOPING IN THE WARM AIR ADVECTION
PATTERN ALONG THE GULF COAST. EXPECT THESE SHOWERS AND STORMS WILL
CONTINUE NORTHWARD AND WILL EFFECT THE TERMINALS THIS AFTERNOON.
FOR NOW...HAVE JUST INCLUDED VCTS FOR THIS AFTERNOON BUT WILL MAKE
AMENDMENTS FOR TSRA AS NECESSARY. A LINE OF STRONG TO SEVERE
STORMS MOVING IN FROM THE WEST WILL EFFECT ALL OF THE TERMINALS
AFTER 01Z THROUGH 12Z AND TRIED TO TIME THIS OUT IN THE TAFS. MVFR
TO IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVIER DOWNPOURS
ASSOCIATED WITH THE STORMS THIS AFTERNOON EVENING AND INTO THE
OVERNIGHT HOURS. GUSTY SOUTHERLY WINDS WILL CONTINUE AHEAD OF THE
LINE WITH GUSTS AS HIGH AS 30 KTS POSSIBLE.

NOTE...THE NATIONAL WEATHER SERVICE WILL CONTINUE ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA THROUGH AT LEAST THE 23RD OF OCTOBER.

05/MA

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR ALL OF CENTRAL ALABAMA.

FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: BLOUNT...FAYETTE...LAMAR...
MARION...WALKER...WINSTON.

&&
Hazardous weather outlook, Oct 13, 12:12 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT MON OCT 13 2014

ALZ011>015-017>050-141815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
112 PM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE POTENTIAL FOR TWO ROUNDS OF SEVERE WEATHER...INCLUDING
DAMAGING STRAIGHT LINE WINDS AND TORNADOES...EXIST THROUGH AT
LEAST TUESDAY MORNING.

FIRST...THROUGH THE AFTERNOON AND EVENING HOURS...ISOLATED
DISCRETE SUPERCELLS CAPABLE OF PRODUCING TORNADOES WILL BE
POSSIBLE WEST OF A TROY...TO ROCKFORD...TO RAGLAND LINE. THIS
ACTIVITY WILL SPREAD NORTH THROUGH THE EARLY EVENING HOURS.

SECOND...A SQUALL LINE CAPABLE OF PRODUCING WIDESPREAD WIND DAMAGE
AND EMBEDDED TORNADOES WILL MOVE INTO THE WEST AROUND 6 PM. THIS
SQUALL LINE WILL CONTINUE TO MOVE EAST THROUGH THE OVERNIGHT HOURS

ALTHOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA...THE GREATEST THREAT WILL BE WEST OF A LINE FROM SELMA TO
BIRMINGHAM. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS
OF 60 MPH OR GREATER AND ISOLATED TORNADOES. THERE IS A SLIGHTLY
LOWER THREAT OF LARGE HAIL AND LOCALIZED FLASH FLOODING.

AHEAD OF THE APPROACHING STORM SYSTEM...A TIGHTENED PRESSURE
GRADIENT WILL RESULT IN SUSTAINED WINDS AROUND 20 MPH AND WIND
GUSTS AS HIGH AS 40 MPH THIS AFTERNOON AND TONIGHT...OUTSIDE OF ANY
CONVECTION.

ANY STORMS WILL PRODUCE HEAVY RAINFALL...WITH 1.5 TO 3 INCHES
EXPECTED AREAWIDE THROUGH TOMORROW. PORTIONS OF NORTH CENTRAL
ALABAMA HAVE RECEIVED 2 TO 6 INCHES OF RAIN OVER THE LAST SEVERAL
DAYS...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR FOR
LOCATIONS GENERALLY ALONG AND NORTH OF A LINE FROM MILLPORT TO
CORDOVA TO ONEONTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COMBINATION OF SQUALL LINE AND SUPERCELL THUNDERSTORMS IS EXPECTED
TO BE ONGOING TUESDAY MORNING...ESPECIALLY ACROSS THE EAST. THE
THREAT OF DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL
CONTINUE THROUGH THE MORNING HOURS. THERE IS A CHANCE OF
THUNDERSTORMS REDEVELOPING DURING THE AFTERNOON ACROSS THE
SOUTHEAST...BUT THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. THE
THREAT OF FLASH FLOODING WILL CONTINUE GENERALLY ALONG AND NORTH
OF A LINE FROM MILLPORT TO CORDOVA TO ONEONTA THROUGH MID DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FROM THIS AFTERNOON THROUGH TUESDAY MORNING.

In the hours before

Special weather statement, Oct 13, 12:18 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT MON OCT 13 2014

ALZ042-044-131900-
LOWNDES AL-MONTGOMERY AL-
118 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY AND EASTERN
LOWNDES COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOGAN...OR 6 MILES EAST OF FORT DEPOSIT...MOVING
NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAYNEVILLE...
  DAVENPORT...
  PINTLALA...
  HOPE HULL...
  HYUNDAI MOTORS OF ALABAMA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3236 8667 3240 8665 3240 8661 3237 8661
      3238 8658 3237 8655 3234 8653 3234 8650
      3240 8646 3240 8643 3243 8640 3242 8632
      3205 8632 3204 8639 3197 8640 3197 8662
TIME...MOT...LOC 1818Z 177DEG 36KT 3198 8649

05/MA
Special weather statement, Oct 13, 12:32 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT MON OCT 13 2014

ALZ039-131915-
MARENGO AL-
132 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARENGO COUNTY UNTIL 215
PM CDT...

AT 129 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF SHAWNEE...OR 15 MILES NORTHEAST OF
GROVE HILL...MOVING NORTH AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHAWNEE...
  VINELAND...
  SURGINER...
  SHILOH...
  MAGNOLIA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3198 8778 3253 8778 3253 8773 3248 8773
      3248 8752 3214 8751 3212 8762 3201 8762
      3200 8766 3198 8767
TIME...MOT...LOC 1832Z 183DEG 41KT 3195 8767

05/MA
Special weather statement, Oct 13, 12:49 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT MON OCT 13 2014

ALZ044>046-049-131930-
BULLOCK AL-MACON AL-MONTGOMERY AL-PIKE AL-
149 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...EASTERN
MONTGOMERY...SOUTHWESTERN MACON AND WESTERN BULLOCK COUNTIES UNTIL
230 PM CDT...

AT 146 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LINWOOD...OR 7 MILES NORTH OF TROY...MOVING NORTH
AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BEANS CROSSROADS...
  PINE LEVEL...
  SHOPTON...
  FRANKLIN FIELD...
  HARDAWAY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3188 8603 3241 8618 3243 8573 3187 8582
TIME...MOT...LOC 1849Z 175DEG 34KT 3194 8594

05/MA
Special weather statement, Oct 13, 12:56 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT MON OCT 13 2014

ALZ035-036-041>044-131945-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-LOWNDES AL-MONTGOMERY AL-
156 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...NORTHWESTERN
MONTGOMERY...NORTHERN LOWNDES...WESTERN ELMORE...WESTERN COOSA AND
EASTERN CHILTON COUNTIES UNTIL 245 PM CDT...

AT 153 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AUTAUGAVILLE TO PRATTVILLE
TO BOYLSTON...AND MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WETUMPKA...
  CLANTON...
  ROCKFORD...
  JEMISON...
  WEOGUFKA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3241 8680 3304 8681 3306 8660 3302 8655
      3302 8652 3306 8652 3307 8645 3299 8615
      3232 8614 3232 8650
TIME...MOT...LOC 1856Z 184DEG 36KT 3251 8668 3250 8649
          3245 8629

05/MA
Special weather statement, Oct 13, 1:13 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON OCT 13 2014

ALZ033-035-040-132000-
CHILTON AL-DALLAS AL-PERRY AL-
213 PM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...NORTHERN DALLAS
AND SOUTHWESTERN CHILTON COUNTIES UNTIL 300 PM CDT...

AT 210 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR POTTER STATION...OR NEAR SELMA...MOVING NORTH AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VALLEY GRANDE...
  BURNSVILLE...
  PAUL M GRIST STATE PARK...
  PARNELL...
  HEIBERGER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3236 8728 3283 8732 3283 8692 3266 8690
      3266 8692 3258 8690 3254 8691 3249 8688
      3235 8687
TIME...MOT...LOC 1914Z 182DEG 32KT 3244 8710

05/MA

The radar

The Birmingham radar (KBMX), 123 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Marengo

When
October 13, 1:18 PM CST
Where
Marengo County, 1.17 mi S of Spocari
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.503, -87.824

Roof blown off a laundromat in the town of Demopolis.

Thunderstorm Wind, Chilton

When
October 13, 1:28 PM CST
Where
Chilton County, 7.12 mi SSE of Clanton Ware Is Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.858, -86.464

Several trees uprooted and power lines down near the intersection of County Road 28 and County Road 471.

Thunderstorm Wind, Bibb

When
October 13, 1:52 PM CST
Where
Bibb County, 0.61 mi NNE of Fairdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.959, -87.148

Several trees uprooted near the intersection of Highway 82 and County Road 219.

Thunderstorm Wind, Autauga

When
October 13, 2:05 PM CST
Where
Autauga County, 36.44 mi NNW of Vine Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.117, -87.129

A greenhouse was destroyed and several trees uprooted in the town of West Blocton.

Thunderstorm Wind, Bibb

When
October 13, 2:06 PM CST
Where
Bibb County, 1.39 mi NW of Giles
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.212, -87.170

Several trees uprooted in the town of Woodstock.

Thunderstorm Wind, Tuscaloosa

When
October 13, 2:06 PM CST
Where
Tuscaloosa County, 2.75 mi ESE of Brookwood Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.209, -87.210

Several trees uprooted on Bama Rock Garden Road.

Thunderstorm Wind, Shelby

When
October 13, 2:08 PM CST
Where
Shelby County, Wilsonville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.230, -86.480

Four trees approximately 8 inches in diameter each were broken off 4 feet above the ground.

Thunderstorm Wind, Jefferson

When
October 13, 2:18 PM CST
Where
Jefferson County, 1.5 mi NNE of Mc Calla
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.350, -87.010

Several trees uprooted in the town of McCalla.

Thunderstorm Wind, Jefferson

When
October 13, 2:22 PM CST
Where
Jefferson County, 0.94 mi SSW of Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.517, -86.804

Several wooden power poles snapped in Downtown Birmingham.

Thunderstorm Wind, Jefferson

When
October 13, 2:25 PM CST
Where
Jefferson County, 1.23 mi SSW of Thomas
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.535, -86.881

Wood power pole snapped on Highway 78 in Pratt City.

Thunderstorm Wind, Tuscaloosa

When
October 13, 2:30 PM CST
Where
Tuscaloosa County, 4.31 mi NNE of Samantha
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.480, -87.599

Several trees uprooted and power lines down along 12000 block of Northside Road.

Thunderstorm Wind, Walker

When
October 13, 2:47 PM CST
Where
Walker County, 0.42 mi WNW of Burnwell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.703, -87.087

Several trees uprooted in the town of Dora.

Thunderstorm Wind, Walker

When
October 13, 2:47 PM CST
Where
Walker County, 0.42 mi WNW of Burnwell
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.703, -87.087

Elderly woman killed when a tree fell on a mobile home located on Creel Street in the town of Dora.

Thunderstorm Wind, Winston

When
October 13, 3:15 PM CST
Where
Winston County, 0.69 mi S of Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.040, -87.550

Several trees uprooted and power lines down in the town of Lynn.

Thunderstorm Wind, Winston

When
October 13, 3:23 PM CST
Where
Winston County, Double Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.150, -87.400

Several trees uprooted in the town of Double Springs.

Thunderstorm Wind, Winston

When
October 13, 3:29 PM CST
Where
Winston County, 0.69 mi N of Haleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.240, -87.620

Several trees uprooted and power lines down in the town of Halleyville.

Tornado, Marion

When
October 13, 3:43 PM CST to 3:52 PM CST
Where
Marion County, 3.1 mi NE of Bexar to 3.87 mi ENE of Shottsville
Rating
EF0
Path length
6.01 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.208, -88.108

National Weather Service meteorologists surveyed the damage in western Marion County and have determined that the damage was the result of an EF-0 tornado. A weak tornado touched down north of Interstate 22/US Highway 78 northeast of the intersection of Taylor Road and County Road 11. Along County Road 11, ten to twenty pine trees were uprooted in a convergent pattern, with damage caused to a church by falling trees. The tornado paralleled County Road 11 briefly, causing mainly sporadic tree damage, and then continued northeast over open fields and forest. As it crossed County Road 157 north of County Road 56, several trees were uprooted and tin was pealed back on a farm building. It continued northeastward with very minor damage, crossing County Road 309 and Reid Road. The last damage along the path occurred on County Road 13 just west of Alabama Highway 19, where several pine trees were uprooted. The tornado dissipated rapidly beyond this point.

Thunderstorm Wind, Marion

When
October 13, 3:45 PM CST
Where
Marion County, 2.79 mi SSE of Shottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.234, -88.108

Several trees uprooted along Highway 11 south of the town of Shottsville.

Thunderstorm Wind, Winston

When
October 13, 3:58 PM CST
Where
Winston County, 0.16 mi SSE of Arley
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.068, -87.219

House damaged by uprooted tree on Highway 47 south of the town of Arley.

Thunderstorm Wind, Lamar

When
October 13, 5:23 PM CST
Where
Lamar County, 5.13 mi NNW of Molloy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.800, -88.230

Several trees uprooted near County Lake Road and Aberdeen Road.

Tornado, Lamar

When
October 13, 5:48 PM CST to 5:50 PM CST
Where
Lamar County, 5.69 mi NNE of Beaverton to 6.7 mi NNE of Beaverton
Rating
EF0
Path length
1.08 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.009, -88.001

National Weather Service meteorologists surveyed the damage in extreme northeast Lamar County and have determined that the damage was the result of a brief EF-0 tornado. The weak tornado touched down in extreme northeastern Lamar County north of Beaverton. The tornado touched down just to the southwest of Henson Springs Road and continued to the northeast. The only damage observed was along Henson Springs Road where 20-30 trees were either uprooted or snapped. Most of the trees were facing northeast but there were indications of convergent damage. No structural damage was observed in the area. The tornado continued to the northeast over mostly forest and open farm land. The tornado lifted just to the southeast of the Pikeville Country Club before entering Marion County.

Thunderstorm Wind, Lamar

When
October 13, 5:48 PM CST
Where
Lamar County, 0.98 mi N of Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.744, -88.002

Several trees uprooted near the intersection of County Road 18 and County Road 49.

Thunderstorm Wind, Hale

When
October 13, 8:09 PM CST
Where
Hale County, 3.22 mi ESE of Sawyerville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.730, -87.670

Several trees uprooted along Johnson Road in the town of Sawyerville.

Thunderstorm Wind, Tuscaloosa

When
October 13, 8:12 PM CST
Where
Tuscaloosa County, 1.8 mi NE of Holt Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.240, -87.480

House damaged by toppled tree on 44th Avenue NE in the city of Holt.

Thunderstorm Wind, Hale

When
October 13, 8:14 PM CST
Where
Hale County, 0.69 mi S of Cedarville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.610, -87.670

Several trees uprooted along County Road 16.

Thunderstorm Wind, Tuscaloosa

When
October 13, 8:25 PM CST
Where
Tuscaloosa County, 1.12 mi ESE of Buhl
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.246, -87.751

Power lines down near the intersection of Sipsey Valley Road and Cornelius Church Road.

Thunderstorm Wind, Hale

When
October 13, 8:41 PM CST
Where
Hale County, 1.5 mi SSW of Newbern
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.560, -87.540

Several trees uprooted along County Road 10.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Walker2014-10-13Mobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544892, 544898, 544903, 544904, 544914, 544915, 544913, 544916, 544918, 544917, 544919, 545621, 545622, 545625, 545632, 545635, 545640, 545649, 545623, 545654, 545655, 545659, 545663, 545662, 545664, 545669, 545665.